Medically reviewed by Sophia Yen, MD, MPH – Written by Pandia Health Editorial Team. Updated on December 18, 2020
So you’re between periods and you notice some blood when you wipe? Before you panic, know that if this bleeding is painless and you take birth control, it could just be spotting! What is that, you ask? Buckle up and get ready to learn all about bleeding while on birth control.
Spotting, or irregular bleeding between periods. In most cases, this bleeding is harmless, but that does not make it any less daunting or unpleasant. Furthermore, it is always a best practice to contact a healthcare professional not only for medical support, but also for peace of mind.
While spotting may occur for a number of different reasons, today we will focus on the relationship between this irregular bleeding and contraception.
Why do contraceptives cause spotting?
Breakthrough bleeding, or unscheduled bleeding while taking birth control, is common. Women may experience this within the first three to four months after they start the pill, as the body takes time to adjust to the new hormones. Additionally, if pills are taken inconsistently (i.e. if you frequently forget to take your pill), bleeding may occur. While it’s okay to be off by a few hours when taking the pill, the more diligent you are about taking it at the same time each day, the more effective it will be.
After a few months of consistent use, breakthrough bleeding should stop. If you continue to experience this unscheduled bleeding, contact a doctor. While spotting may simply mean that your current birth control should be assessed, it could be a sign of another bleeding disorder.
What types of birth control are more likely to cause spotting?
Any contraceptive method that contains hormones is the most likely to cause breakthrough bleeding. This category includes:
- Monthly packs of hormonal birth control pills.
- Birth control pills that contain Ethinyl estradiol and levonorgestrel, that prolong the time between menstruation.
- Both hormonal and copper IUDs within the first three months after implantation.
While breakthrough bleeding is possible with all of these options, that does not mean it will occur in all women – what works for one may not work for another. Some women may need to experiment with a few different types of birth control to find their perfect match.
When is breakthrough bleeding a cause for concern?
If birth control is not the reason for breakthrough bleeding, additional factors may play a role. Furthermore, consulting a doctor is a good way to determine exactly what is going on in your body.
Adolescent girls are more likely to experience breakthrough bleeding soon after starting their periods, as several cycles may need to occur for the body to establish a cycle and balance hormones. On the other hand, menopausal women may notice spotting and irregular periods as they exit their reproductive years.
Some Sexually Transmitted Infections, or STIs can lead to abnormal bleeding. Chlamydia and gonorrhea, specifically, can cause excessive bleeding due to irritation of the cervix, or neck of the uterus.
Breakthrough bleeding can occur when a fertilized egg is implanting in the uterine lining. Although this may be a sign of an impending miscarriage or an ectopic pregnancy, that is not always the case. Pregnant women who experience bleeding should see a doctor.
Fibroids and Polyps
Uterine fibroids and polyps are benign growths that can cause spotting in between periods, or even after a woman has gone through menopause. Thankfully, these can be surgically removed if they cause any discomfort.
Endometriosis, a condition in which the endometrium grows outside of the uterus, can cause spotting along with other painful symptoms.
Endometrial hyperplasia occurs when the uterine lining grows too thick, and in turn, leads to bleeding. Although this condition is typically benign, it can be a precursor to cancer.
Bleeding between periods, especially after sex, can be a sign of cervical cancer. Women between the ages of 21 and 65 should get screened every 3 to 5 years to ensure that their reproductive system is working properly.
What’s the takeaway?
In many cases, you do not need to spotting is not something you need to worry about. However, if this bleeding is accompanied by pain, happens frequently, or is heavy, you should consult a doctor in order to rule out more serious health conditions. If spotting is caused by birth control, you can ask your doctor to prescribe a different type in order to find what works best for your own body.
Speaking of prescriptions, don’t forget to check out Pandia Health. Whether you are looking to start birth control for the first time or have an existing prescription, you can take advantage of our convenient delivery services. With cute swag in each package and automatic monthly refills, you can say goodbye to pill anxiety and hello to #PandiaPeaceOfMind.
Frequently Asked Questions about Bleeding and Birth Control
What does spotting look like?
Spotting appears as small pink or red spots on underwear and/or toilet paper.
What does spotting on birth control mean?
Typically, this means that your body has not yet adjusted to the hormones in your birth control. It could also indicate that you missed your pill.
How can I stop spotting while taking birth control pills?
While you cannot control spotting after you first begin a new type of birth control, you can decrease its likelihood by following the instructions as necessary (i.e. taking the pill around the same time each day).
How long does spotting last on birth control?
Spotting should only last for a few days. If you notice frequent irregular bleeding, contact a doctor.
Disclaimer: The views expressed in this article intend to inform and induce conversation. They are the views of the author and do not necessarily represent the views of Pandia Health, and are for informational purposes only, even if and to the extent that this article features the advice of physicians and medical practitioners. This article is not, nor is it intended to be, a substitute for professional medical advice, diagnosis or treatment, and should never be relied upon for specific medical advice.